Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 269, NWS North Platte, NE

September 16, 2022Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 16, 2022, 4:13 PM MDT for Cherry County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2022, 4:13 PM MDT (22:13 UTC)
Expired
Sep 16, 2022, 5:00 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:30 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 16, 1:30 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
230 PM CDT Fri Sep 16 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 227 PM CDT Fri Sep 16 2022

A shortwave is progressing northeastward across northern CO and WY
late this morning per WV imagery. Large scale ascent ahead of this
feature will overspread the western High Plains this afternoon and
expect scattered thunderstorms to develop. The focus for development
will first be off the higher terrain across eastern WY, and then
late this afternoon and early evening along a sharpening inverted
trough that will extend northeastward across western NE from a
deepening surface low across eastern CO. Southeast low-level flow
will increase this afternoon across the Sandhills into
southwest/central NE to the east of the inverted trough. This will
help maintain dew points right around 60F, and as heating continues
expect the boundary layer to become moderately unstable. Shear is
sponger today than days past and somewhat better storm organization
is expected this evening. The environment would support supercell
structures, but sounding profiles indicate storms will likely be
outflow dominate and may have a difficult time maintaining inflow
for a sustained period. This would tend to favor strong (possibly
severe) wind gusts as the main hazard. Cannot rule out hail in a
cell that could maintain itself for a longer period of time, but
overall thinking is any severe should mostly be a wind threat. Any
severe may be brief due to the expected outflow dominated nature of
the storms. Another concern would be potential for heavy downpours
of rain. PWATS ahead of any storm activity should be around
1"...which is about 0.25" above average for this tome of year.
Storms will be progressive though and overall flooding concerns are
low.

As the shortwave tracks into the Northern Plains during the day
Saturday...a cold front will move southeast through the area with
winds shifting to the north. Low-level flow does gradually shift
easterly across western NE by late Saturday afternoon/evening. This
creates a weak upslope environment and may support a few storms
moving eastward off the higher terrain into northwest NE Saturday
evening.

.LONG TERM...(Sunday through Friday)
Issued at 227 PM CDT Fri Sep 16 2022

The heat will be on once again in the extended. Upper level ridging
will build northward across the Southern Plains the first of next
week. Seeing a signal for potential 100F degree heat across
portions of OK/KS and extending northward into southern NE Monday
and especially Tuesday. Mid to late week still appears to cool down
considerably. A strong shortwave will drop across the Northern
Plains/Great Lakes region, and send a strong Canadian cold front
southward through the area. Highs Thursday likely to remain in the
60s behind the front. Some showers are possible during this
timeframe but widespread organized precipitation is not expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1250 PM CDT Fri Sep 16 2022

Scattered thunderstorms are expected to move across the region
tonight. VFR conditions are expected to prevail this afternoon and
tonight outside of any thunderstorms activity. Winds will be
light but stronger and variable near any storm. Saturday should
see quiet conditions weatherwise with continued VFR.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Taylor
Hazardous weather outlook, Sep 16, 2:21 PM MDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
321 PM CDT Fri Sep 16 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-172030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Fri Sep 16 2022 /221 PM MDT Fri Sep 16 2022/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Through tonight.

Scattered thunderstorms will move through the Sandhills and southwest
Nebraska through the late evening hours. A few storms may be severe
and capable of producing strong winds and frequent lightning. Hail
and heavy downpours are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible again Saturday evening and night. The
potential for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Please report observed severe weather or storm damage to the National
Weather Service.

In the hours before

Local storm report, Sep 16, 11:32 AM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1232 PM CDT FRI SEP 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       12 S EWING              42.08N 98.34W
09/16/2022  M2.74 INCH       WHEELER            NE   COCORAHS

&&

SNIVELY
Local storm report, Sep 16, 11:33 AM MDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1233 PM CDT FRI SEP 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 ENE OCONTO            41.18N 99.64W
09/16/2022  M1.15 INCH       CUSTER             NE   COCORAHS

0700 AM     HEAVY RAIN       12 S EWING              42.08N 98.34W
09/16/2022  M2.74 INCH       WHEELER            NE   COCORAHS

0700 AM     HEAVY RAIN       6 WSW CHAMBERS          42.17N 98.86W
09/16/2022  M1.30 INCH       HOLT               NE   COCORAHS

0700 AM     HEAVY RAIN       4 NW BURWELL            41.82N 99.19W
09/16/2022  M1.45 INCH       GARFIELD           NE   COCORAHS

0700 AM     HEAVY RAIN       2 SSW BURWELL           41.75N 99.15W
09/16/2022  M1.70 INCH       GARFIELD           NE   COCORAHS

0700 AM     HEAVY RAIN       20 NNE BURWELL          42.05N 98.98W
09/16/2022  M1.13 INCH       GARFIELD           NE   COCORAHS

0700 AM     HEAVY RAIN       E BURWELL               41.78N 99.13W
09/16/2022  M1.42 INCH       GARFIELD           NE   COCORAHS

0700 AM     HEAVY RAIN       8 SW EUSTIS             40.58N 100.14W
09/16/2022  M1.29 INCH       FRONTIER           NE   COCORAHS

0700 AM     HEAVY RAIN       4 WNW EUSTIS            40.69N 100.10W
09/16/2022  M0.81 INCH       FRONTIER           NE   COCORAHS

0700 AM     HEAVY RAIN       12 NE BARTLETT          42.01N 98.39W
09/16/2022  M2.75 INCH       WHEELER            NE   BROADCAST MEDIA

0700 AM     HEAVY RAIN       8 WNW ERICSON           41.82N 98.82W
09/16/2022  M1.05 INCH       GARFIELD           NE   CO-OP OBSERVER

0700 AM     HEAVY RAIN       BURWELL                 41.78N 99.13W
09/16/2022  M1.69 INCH       GARFIELD           NE   CO-OP OBSERVER

0700 AM     HEAVY RAIN       EUSTIS                  40.66N 100.03W
09/16/2022  M1.35 INCH       FRONTIER           NE   PUBLIC

0700 AM     HEAVY RAIN       10 SW CHAMBERS          42.10N 98.89W
09/16/2022  M2.00 INCH       HOLT               NE   BROADCAST MEDIA

0700 AM     HEAVY RAIN       8 SW CHAMBERS           42.12N 98.86W
09/16/2022  M1.30 INCH       HOLT               NE   BROADCAST MEDIA

0700 AM     HEAVY RAIN       15 S ONEILL             42.24N 98.65W
09/16/2022  M2.30 INCH       HOLT               NE   BROADCAST MEDIA

0700 AM     HEAVY RAIN       1 NE CHAMBERS           42.22N 98.73W
09/16/2022  M1.30 INCH       HOLT               NE   BROADCAST MEDIA

&&

SNIVELY
Special weather statement, Sep 16, 2:35 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
235 PM MDT Fri Sep 16 2022

NEZ004-162115-
Sheridan NE-
235 PM MDT Fri Sep 16 2022

...A strong thunderstorm will impact portions of northern Sheridan
County through 315 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Rushville, Clinton, Lone Butte, Mount Maria and Intersection
of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 83 and 111.
 Highway 250 between mile markers 47 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4279 10209 4277 10208 4266 10207 4269 10263
      4290 10261 4293 10209
TIME...MOT...LOC 2034Z 268DEG 22KT 4279 10253

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Taylor
Special weather statement, Sep 16, 3:22 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
322 PM MDT Fri Sep 16 2022

NEZ004-022-162200-
Sheridan NE-Garden NE-
322 PM MDT Fri Sep 16 2022

...Strong thunderstorms will impact portions of northern Garden and
southwestern Sheridan Counties through 400 PM MDT...

At 321 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wild Horse Butte to near Alliance Airport
to 16 miles west of Crescent Lake National Wildlife Refuge. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Antioch, Patterson Lake, Britton Lake, Kennedy Lake, Wild
Horse Flats, Snow Lake, Miles Lake, Mumper, Wickson Lake, Diamond
Lake, Lakeside, Herman Lake, Jerry Lake, Krause Lake and Tralnor
Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 23.
 Highway 2 between mile markers 96 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4240 10246 4215 10220 4178 10214 4171 10264
      4174 10264 4175 10267 4177 10268 4200 10268
      4201 10270 4209 10270 4210 10274 4230 10275
TIME...MOT...LOC 2121Z 248DEG 28KT 4219 10286 4199 10273 4174 10272

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Sep 16, 4:03 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
503 PM CDT Fri Sep 16 2022

NEZ094-162230-
Western Cherry NE-
503 PM CDT Fri Sep 16 2022

...A strong thunderstorm will impact portions of north central Cherry
County through 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
Merriman, or 17 miles south of Martin, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cody, Merriman, Cody Lake and Eli.

This includes the following highways...
 Highway 20 between mile markers 132 and 161.
 Highway 61 between mile markers 221 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 10125 4292 10121 4284 10174 4299 10183
TIME...MOT...LOC 2202Z 249DEG 35KT 4293 10170

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Sep 16, 4:05 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
405 PM MDT Fri Sep 16 2022

NEZ004-023-094-162230-
Sheridan NE-Grant NE-Western Cherry NE-
405 PM MDT Fri Sep 16 2022

...A strong thunderstorm will impact portions of southwestern Cherry,
northwestern Grant and southeastern Sheridan Counties through 430 PM
MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Ellsworth, or 39 miles east of Alliance, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashby, Finnegan Lake, Bingham, Dipping Vat Meadow, Mother Lake and
Watson Lake.

This includes the following highways...
 Highway 2 between mile markers 125 and 138.
 Highway 61 between mile markers 161 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4201 10215 4217 10221 4227 10182 4203 10171
      4201 10200
TIME...MOT...LOC 2205Z 255DEG 23KT 4208 10211

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Brown

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:35 PM MDTSpecial Weather StatementLBFFrontier25 min
Sep 16, 2:35 PM MDTSpecial Weather StatementLBFSheridan40 min
Sep 16, 3:22 PM MDTSpecial Weather StatementLBFGarden38 min
Sep 16, 4:05 PM MDTSpecial Weather StatementLBFGrant25 min
Sep 16, 4:21 PM MDTSpecial Weather StatementLBFGrant39 min
Sep 16, 4:58 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Sep 16, 5:15 PM MDTSpecial Weather StatementLBFMcPherson45 min
Sep 16, 5:29 PM MDTSpecial Weather StatementLBFKeith31 min
Sep 16, 5:31 PM MDTSevere Thunderstorm WarningLBFMcPherson29 min
Sep 16, 5:32 PM MDTSpecial Weather StatementLBFCherry28 min
Sep 16, 5:33 PM MDTSevere Thunderstorm WarningLBFCherry27 min
Sep 16, 5:39 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins36 min
Sep 16, 5:40 PM MDTSpecial Weather StatementLBFBrown35 min
Sep 16, 5:50 PM MDTSpecial Weather StatementLBFArthur40 min
Sep 16, 5:56 PM MDTSpecial Weather StatementLBFKeya Paha49 min
Sep 16, 5:56 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFLogan, McPherson49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.